Need Advice on a BG Problem


#1

Sooo, back in late September I decided to quit Gabapentin (a drug I took for neuropathy pain) because it really wasn’t helping and it was causing some weight gain and fatigue. I stepped down off of it because it’s not a drug you can safely just stop.

At just about the time I completely stopped the drug I began to lose control of my blood sugar. It began to run higher for no apparent reason. At this same time I also had a three day weird symptom of extremely pale bowel movements which I know can be a symptom of liver issue. Tying this all together I know Gabapentin is known for liver related side effects…I just am not sure if coming off it can result in liver problems.

So here I am having struggled with unexplained very high (200’s - 300’s) BGs that I have to take tons of insulin to bring down only to have them spike right away again for no reason ever since I quit the Gabapentin.

I’m worried.

I don’t have any lab work scheduled until mid December and I don’t see my endo until later in December so I haven’t talked to her about my problems, yet.

My question is could quitting the Gabapentin have damaged my liver? If so, could this explain my stubborn high BG’s?


#2

Here is some info on g and liver toxicity- it seems to be rare and most people seem to recover from it. I would go to your endo, your gp or a clinic and have some blood work done to see what is going on, don’t risk your health. This may be unrelated to g also. I hope your bg normalizes soon and you feel better.

http://livertox.nih.gov/Gabapentin.htm


#3

Thanks. I woke up yesterday and all of a sudden my BG’s are back to normal as if nothing was ever wrong. Nearly two months of outrageous BG’s for no reason and then in the blink of an eye they drop back to normal. I’ve never had this happen before and it is disturbing. I’ll definitely be talking to my endo about it.


#4

Just when you think you know your diabetes needs, they change! Been fighting with that myself the past two weeks. Never a dull moment!


#5

Maybe some subclinical infection? But who knows? Glad it’s back down again and hope it stays that way.


#6

@Tamra11 - Hello, rather late to the party here, I know, but I’ve been going through old posts. I’m just curious if you went onto anything in place of the Gabapentin?

I ask, because I had been taking Gabapentin for my fibromyalgia. Upon seeing a neurologist for an unrelated issue, she suggested that I try Topiramate instead. Rather than weight gain it has the side effect of weight LOSS. If you take metformin, it also has the potential to raise the concentration of metformin in your system (it affects how much your body clears) and lower blood sugar in the process.

I lost 10 pounds within a couple of weeks of changing and had to drop my insulin doses significantly.

One of the unfortunate side effects though is that some foods taste weird for a little while, particularly sweets, so maybe that’s not a bad thing really. Sodas can taste flat if you don’t drink them with a straw. I found that those particular side effects lessened over time.


#7

I am now on Cymbalta and it is working much better than the Gabapentin ever did…and at a much lower dose, too. I haven’t had any side effects from Cymbalta other than the first two days on it I felt nausea.


#8

That’s awesome. I’m so glad you found something that’s working! Unfortunately for me Cymbalta made me twitchy and interfered with my sleep - which is already a problem with fibromyalgia.